Vermont, 2022Damaging Wind in Vermont, August 21, 2022
August 21, 2022 · NWS BTV · 1 event in 1 county or zone
An isolated thunderstorm developed across the western slopes of the northern Green Mountains in a moderately unstable airmass and moved north into Enosburg Falls where a brief and localized microburst downed a few trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $3,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed across the western slopes of the northern Green Mountains in a moderately unstable airmass and moved north into Enosburg Falls where a brief and localized microburst downed a few trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 21, 2:45 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 21, 2:45 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
345 PM EDT Sun Aug 21 2022
.SYNOPSIS...
Showers this afternoon and evening will retreat back towards Lake
Ontario overnight before slow moving low pressure tracks across the
North Country bringing widespread showers and embedded thunderstorms
through Wednesday. After a brief dry period, additional chances for
showers return late Thursday into Friday. This weekend looks dry
with temperatures trending around to a little above average.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 344 PM EDT Sunday...A swath of rain and thinner line of showers
with embedded thunderstorms are pushing southwest to northeast
through northern New York. These showers will progress eastward with
trajectories favoring the northern half of Vermont later this
afternoon and evening. Rare pulses of stronger updrafts have been
evident along CAPE axis of 500-1200j/kg with the confluent line of
shower/thunderstorms; gusts to 40 mph and localized heavy rainfall
will continue to be possible along this feature until heating
subsides and SB CAPE diminishes. Will keep chances of showers for
Saint Lawrence Valley with redevelopment expected as low pressure
pivots and surface confluence increases overnight while high
pressure begins to nose into Vermont and the Adirondacks. Chances
overnight for Vermont will be nil with only some high/mid cloud
streaming over the ridge.
Chances return in earnest Monday as low pressure begins to track
into the North Country. For late morning/early afternoon, heating
will support some increasing chances of showers ahead of synoptic
forcing that will keep chances going over Monday night. Expect more
chances of isolated thunderstorms which may become more scattered as
confluence lines form ahead of the approaching low, but instability
will be largely lacking farther east over Vermont as ample mid level
cloud shield cuts SB instability. Threat for stronger cells is more
limited for Monday. It may take a while for showers to get going
across Vermont unless any clearing occurs, then some instability
showers would form. Once synoptic lift moves eastward, chances for
rain will quickly increase Monday night. Precipitation amounts
were increasing along the Saint Lawrence Valley where rain will
be more persistent; currently have an additional 0.5-1" through
Monday night with 0.25 to 0.5 generally from central Vermont
through the Adirondacks, and a trace to 0.25 inches east of the
Green Mountains.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 344 PM EDT Sunday...On Tuesday, it will be fairly messy with
scattered showers and a few storms possible throughout much of the
day as surface low pressure tracks across the area and upper trough
positioned overhead. Tall, skinny CAPE with values of around 500 to
750 J/kg is expected, and there will be some marginal shear of about
20 knots with some background helicity with the trough. So brief
clusters will have to be monitored for the potential for some
locally heavy rain. Abundant clouds will exist, limiting potential
for stronger convection, but thinking there could be some breaks
across parts of Vermont. Overall, mostly 70s for high temperature
readings, and there could be a few spot 80s across Vermont. Weak
cold advection will initiate overnight as winds shift west to
northwest. Some lingering precipitation is possible as the upper
trough will very slowly shift eastwards, but activity should be
fairly minimal (20 PoPs) and mainly in the Northeast Kingdom.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 344 PM EDT Sunday...Heading into Wednesday, we will still be
dealing with residual moisture on the backside of the trough. There
could be a few showers that initiate in the afternoon before
moisture departs later in the afternoon. So, the highest rain
chances are expected across eastern Vermont. Despite the somewhat
cooler air mass, more sunshine will allow the surface to heat a bit
more, and will bring temperatures in the upper 70s to lower 80s.
Heading deeper into the extended, the main change is that models
have continued the trend of moving the next front's arrival towards
Thursday evening and Friday morning. Due to somewhat zonal flow,
this front will be oriented more east to west, but the thermal
contrast looks to be enough to produce scattered precipitation at
the very least. Slow to shift south, we could still be dealing with
the front Friday afternoon, but by Saturday, it should be to our
south. Hope you're ready, because it looks like a perfect weekend
with seasonal temperatures for Saturday. Sunday will be on the warm
side of normal, but the low to mid 50s dewpoints and a light breeze
will keep it feeling great.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Showers and thunderstorms are forming
mainly over portions of northern New York. Best chances for rain
on terminal will be at MSS with a line of showers currently
moving northward through the Saint Lawrence Valley. CIGs/VIS
have remained VFR during periods of showers, but it's reasonable
to assume that a period of MVFR will be possible as rain moves
on site. Best chances for showers will generally be through 00Z
today, but VCSH at MSS will continue through tonight as surface
boundary remains in vicinity. Elsewhere, chances will decrease
after 00Z as gradient tilts with S-SE surface flow/ridging
pinning boundary more towards the Saint Lawrence Valley. Low
pressure will continue its slow approach tonight with MVFR CIGs
and rain spreading to SLK generally after 08Z. PBG could see a
few showers 12Z, but kept VCSH mentioned. For Vermont terminals,
timing of rain and limiters to CIG/VIS will be more after 18Z as
low's influence and areal coverage of showers increase. Breezes
have been a little stronger today with gusts generally up to
20kts except at PBG where flow off Lake Champlain has been
around 24kts. These speeds will taper tonight as ridging nudges
in aloft, then return again Monday as the low starts tracking
over the North Country.
Outlook...
Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Tuesday: Mainly MVFR, with areas VFR possible. Likely SHRA,
Slight chance TSRA.
Tuesday Night: Mainly MVFR, with local IFR possible. Chance SHRA.
Wednesday: Mainly VFR, with local IFR possible. Slight chance
SHRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Slight chance SHRA.
Thursday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Friday: Mainly VFR, with local IFR possible. Chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Boyd
NEAR TERM...Boyd
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Boyd
Hazardous weather outlook, Aug 21, 1:59 AM EST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Burlington VT
259 AM EDT Sun Aug 21 2022
NYZ026>031-034-035-087-VTZ001>011-016>021-220700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
259 AM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 12:51 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
151 PM EDT Sun Aug 21 2022
NYZ027-030-031-211815-
Northern Franklin NY-Southern Franklin NY-Western Clinton NY-
151 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of northwestern Clinton
and northeastern Franklin Counties through 215 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Malone, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burke, Churubusco, Chateaugay, Malone, Earlville, Whippleville, Burke
Center, North Burke, Owls Head, Chasm Falls and Brainardsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4468 7415 4472 7433 4499 7423 4500 7387
TIME...MOT...LOC 1750Z 204DEG 36KT 4480 7419
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KutikoffThunderstorm Wind, Franklin
- When
- August 21, 4:00 PM EST
- Where
- Franklin County, 2.08 mi WNW of Enosburg Falls Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Public
- Coordinates
- 44.930, -72.790
Isolated wind damage due to wet microburst in Enosburg Falls.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 21 to 22, 20221 death · $1.4 billion · 34 events
- Flash Flooding in Ohio, August 21, 2022$1.1 million · 2 events
- Wildfire in Idaho, August 21 to 31, 2022$800,000 · 1 event
- Flash Flooding and Flooding in Virginia, August 21, 2022$500,000 · 6 events
- Wildfire in Washington, August 21 to 31, 2022$190,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, August 21, 2022$132,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, August 21, 2022$57,000 · 60 kt wind · 19 events
- Damaging Wind in Florida, August 21, 2022$100,000 · 1 event
- Tornado and Flash Flooding in Arizona, August 21 to 22, 2022$33,000 · 1 in hail · 15 events
- Flash Flooding and Debris Flows in Puerto Rico, August 21 to 23, 202227 events
- High Surf in Hawaii, August 21 to 22, 202219 events
- Flash Flood and Damaging Wind in Utah, August 21, 2022$21,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042666.